FAQContact usTerms of servicePrivacy Policy

FDA issues guidance regarding metal hip implants

Friday January 25, 2013
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
The Food and Drug Administration has issued guidance for healthcare professionals about the treatment of patients with metal-on-metal hip implants.

The FDA noted that such implants "have unique risks in addition to the general risks of all hip implants.

"In metal-on-metal hip implants, the metal ball and the metal cup slide against each other during walking or running. … Metal release will cause some tiny metal particles to wear off of the device around the implant, which may cause damage to bone and/or soft tissue surrounding the implant and joint."

Soft tissue damage "may lead to pain, implant loosening, device failure and the need for revision surgery. Some of the metal ions released will enter the bloodstream and travel to other parts of the body," where they may cause systemic reactions. These reactions seem to be specific to individual patients.

Because patients with metal-on-metal implants and systemic symptoms are more likely to visit their primary care provider than their orthopedic surgeon, the FDA said, providers should be aware of adverse conditions that may occur in such patients. These include general hypersensitivity reaction, cardiomyopathy, neurological changes including sensory changes, psychological status change, renal function impairment and thyroid dysfunction.

Patients with systemic findings that are thought to be related to a metal-on-metal hip implant should be advised to follow up with their orthopedic surgeon to determine the appropriate course of action.

For more information, see www.fda.gov/MedicalDevices/Safety/AlertsandNotices/ucm335775.htm.


Send comments to editor@nurse.com or post comments below.